Blood pressure drugs linked to increased falling in patients

Hypertension

By pH health care professionals

If you have high blood pressure, your doctor may have given you a prescription for a blood pressure-lowering medication, called an antihypertensive. Your doctor may have explained some of the side effects to watch for, like lethargy or swelling of the feet and legs, but there may be another side effect you should ask about – falling. 

A recent analysis published in Circulation: Cardiovascular Quality and Outcomes suggests extra caution and monitoring may be needed when you’re starting, adding or intensifying a blood pressure-lowering drug, especially within the first 15 days.

The analysis found that serious injuries from falling -- including brain injury; dislocating the hip, knee or jaw; and fracturing facial bones, the pelvis or hip – were more common within the initial weeks of starting or intensifying antihypertensive meds. Within the first 15 days of starting hypertensive therapy, the chances of sustaining a serious fall-related injury went up 36 percent. Intensifying the dosage raised the risk 13 percent.  In some cases, roughly 14-15 percent of the time, the injuries from the fall were fatal.

Why?

Antihypertensive meds may cause side effects associated with falling like postural hypotension (a form of low blood pressure that happens when you stand up from sitting or lying down), problems with balance and walking, dizziness and electrolyte imbalances.

The authors stressed that this study showed an association between antihypertensive medications and falling, but could not conclude that blood pressure medication was, in fact, what actually caused the fall. But you can still be proactive.

How can you be proactive?

  • Check-ins. When starting or intensifying an antihypertensive, you may need to check in more frequently with a health care professional and note any symptoms you are experiencing. If you are not tolerating the medication well, the doctor may want to adjust the type of medication and/or dose given.
  • Look at all angles. Inform your doctor about any other medications or supplements you take. Ask about your fall risk. Tell your doctor about your living situation – what your environment is like and whether you live alone.
  • Get a second opinion. When you’re not sure, reach out to a pH Patient Advocate. Our doctors can provide a qualified second opinion and consider all angles that your doctor may have missed or simply not had the time to consider or recommend.
  • Check your mineral levels. The analysis noted “electrolyte abnormalities” as a potential side effect antihypertensive meds may cause. Get tested to identify any imbalances or deficiencies in these critical minerals. Then, you can proactively correct them and mitigate some of the negative side effects of your medication.

Enjoy Your Healthy Life!

The pH professional health care team includes recognized experts from a variety of health care and related disciplines, including physicians, attorneys, nutritionists, nurses and certified fitness instructors. To learn more about the pH Health Care Team, click here.

Newsletter

Related Products

pH Health Assessment
pH Nutrition
My pH Advocate for Aging Adults